Hail, Kearny
- When
- September 5, 3:00 AM CST
- Where
- Kearny County, 15.2 mi N of Deerfield
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.200, -101.130
One thunderstorm reached marginal severe limits in Kearney county and another about 2 hours later over Ford county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
One thunderstorm reached marginal severe limits in Kearney county and another about 2 hours later over Ford county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 5, 1:41 AM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 241 AM CDT FRI SEP 5 2008 .DISCUSSION... DAYS 1-2... PRECIP CHANCES AND THE EFFECT ON TEMPS WILL BE THE MAIN FORECAST HEADACHE. 00Z UPPER AIR OBS CONTINUE TO SHOW A FAIRLY BROAD TROUGH OVER THE NORTH CENTRAL CONUS, WITH WV LOOP INDICATING A EMBEDDED SHORTWAVE COMING DOWN THROUGH CO/WY THIS MORNING. SAID SHORTWAVE WAS HELPING TO SET OFF A COMPLEX OF THUNDERSTORMS OVER NORTHWESTERN KS. ISENTROPIC LIFT WAS ALSO INCREASING OVER THE WESTERN CWA, WITH MORE SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP. MAIN COLD FRONT WAS STILL UP OVER SOUTHWESTERN NEB/NORTHEASTERN CO AS OF 07Z. NAM AND GFS ARE BOTH IN PRETTY GOOD AGREEMENT ON PUSHING THE FRONT DOWN TOWARDS THE OK BORDER BY THIS AFTERNOON. WITH THE SHORTWAVE MOVING BY AND THE FRONT COMING DOWN, THE CHANCE FOR THUNDERSTORMS SHOULD BE FAIRLY HIGH FOR MUCH OF THE DAY, SO CONTINUED THE LIKELY POPS WE HAD GOING. WITH THE FRONT MOVING DOWN, MOST OF THE SFC BASED INSTABILITY WILL STAY TO OUR SOUTH OVER THE PANHANDLES. THINK THAT OUR ACTIVITY WILL MOSTLY NOT BE SEVERE, ALTHOUGH THE FAR SOUTHWEST COULD SEE SOME HAIL WITH THE NAM SHOWING A DECENT AMOUNT OF ELEVATED CAPE. CLOUD COVER AND PRECIP WILL KEEP TEMPS DOWN, AND THERE SHOULD BE A DECENT AMOUNT OF COLD AIR ADVECTION BEHIND THE FRONT. 850MB TEMPS GET DOWN TO AROUND 10 C IN OUR NORTHERN COUNTIES. LOWERED HIGHS THERE A FEW MORE DEGREES, ALTHOUGH THE SOUTH COULD GET INTO THE LOW 70S BEFORE THE FRONT ARRIVES. THE FRONT WILL CONTINUE TO PUSH SOUTH INTO OK AND THE TX PANHANDLE BY TONIGHT. HIGH PRESSURE WILL SET UP OVER THE CENTRAL PLAINS, WITH UPSLOPE OVER SOUTHWESTERN KS. WITH THE SFC FRONT JUST TO OUR SOUTH, THE NAM AND GFS SET UP THE MID LEVEL BAROCLINIC ZONE NEAR THE OK BORDER. 700MB DEFORMATION IS VERY GOOD, ESPECIALLY OVER OUR SOUTHEASTERN COUNTIES LATE TONIGHT. WITH THIS AND ANOTHER WEAK VORT LOBE MOVING THROUGH, WILL BUMP UP POPS A TAD TO LIKELY IN THAT AREA. COOLER AIR BEHIND THE FRONT SHOULD KEEP LOWS MAINLY IN THE LOWER 50S DESPITE CLOUD COVER. FLOW WILL BECOME MORE NORTHWESTERLY BY SATURDAY, AND THE FRONT SHOULD START LIFTING BACK TO THE NORTH A BIT BY AFTERNOON. IT IS QUESTIONABLE IF IT WILL GET INTO OUR SOUTHERN COUNTIES OR NOT, BUT THE NAM AND GFS BOTH KEEP THE COOLER AIR IN PLACE OVER THE CWA. THE VORT MAX MOVING BY SHOULD TAKE THE BEST CHANCES FOR PRECIP WITH IT, SO THERE WILL BE LESS RAIN COOLING. STILL, TEMPS WILL STRUGGLE TO GET OUT OF THE 60S, AND IF THERE IS MORE RAIN THAN EXPECTED IT COULD BE EVEN COOLER. SATURDAY NIGHT, THE MID LEVEL BAROCLINIC ZONE MOVES INTO OUR SOUTHERN COUNTIES AGAIN, SO CONTINUED THE TREND OF HIGH CHANCE POPS. HIGHER DEWPOINTS WILL KEEP LOWS IN THE 50S TO LOW 60S. DAYS 3-7... LOTS OF UNCERTAINTY CONTINUES IN THE EXTENDED FORECAST WITH CLOUDS AND PRECIP CHANCES INTO THURSDAY. LARGE UPPER TROUGH OVER THE CENTRAL CONUS WILL BRING COOL TEMPS INTO MONDAY AND TUESDAY WITH SEVERAL SHORTWAVES ROUNDING THE MEAN TROUGH. THE WAVES COULD BRING SEVERAL ROUNDS OF PRECIPITATION TO WESTERN KANSAS ALONG WITH STRATUS CLOUDS IN THE MORNINGS. BY WEDNESDAY THE TROUGH MOVES EAST ALLOWING SOME WARMING BACK INTO THE 80S. THEN THE GFS IS MORE ROBUST IN PUSHING ANOTHER LARGE UPPER TROUGH INTO THE CENTRAL CONUS ON THURSDAY WHILE THE ECMWF IS NOT AS STRONG AND DELAYED. HAVE STAYED WITH PREVIOUS FORECAST WITH PRECIPITATION AND MADE ONLY MINOR TWEAKS TO TEMPS. HAVE LOWERED HIGHS ON SUNDAY A FEW DEGREES WITH MOSTLY CLOUDY SKIES. && .AVIATION... LOOK FOR MAINLY MFVR CONDITIONS TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS INTO 00Z SATURDAY. AFTER 00Z MORE RAIN SHOWERS ARE ANTICIPATED WITH POSSIBLY IFR CIGS BY 12Z SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 51 68 55 / 60 60 40 30 GCK 66 50 68 52 / 60 40 40 30 EHA 71 49 71 55 / 40 40 20 30 LBL 72 51 71 56 / 50 50 40 30 HYS 65 51 68 54 / 70 30 30 20 P28 75 56 71 61 / 60 60 60 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/06/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 442 AM CDT THU SEP 4 2008 KSZ030-031-043>046-061>066-074>081-084>090-050945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 442 AM CDT THU SEP 4 2008 /342 AM MDT THU SEP 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BEGIN MOVING INTO WESTERN KANSAS LATE TONIGHT AS AN UPPER LEVEL DISTURBANCE EJECTS INTO THE PLAINS. MOST OF THE ACTIVITY WILL BE WEST OF A LIBERAL TO WAKEENEY LINE AND SHOULD COME IN AFTER MIDNIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT HAIL AND HIGH WINDS ARE NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AND LINGER IN THE SOUTHEAST FOR SATURDAY. SMALL HAIL WILL BE THE PRIMARY THREAT. ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE ON SUNDAY ALONG AND AHEAD OF ANOTHER COLD FRONT. AT THIS TIME...SEVERITY OF THESE STORMS IS UNCERTAIN...SO STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 26
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 AM CDT FRI SEP 5 2008
KSZ043-061>063-050930-
FINNEY-HAMILTON-KEARNY-SCOTT-
327 AM CDT FRI SEP 5 2008
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...
AT 224 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF LYDIA...OR 18 MILES NORTH OF
KENDALL...MOVING EAST AT 33 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3808 10162 3826 10166 3827 10114 3833 10112
3835 10085 3800 10086
TIME...MOT...LOC 0827Z 265DEG 29KT 3821 10152
KRUSEThe Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 08:58 UTC.
2 hail, 1 heavy rain. Local standard time, as filed.
Rainfall of 1.18 inches was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136984, 136985, 136994.